Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48 .

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


A characteristic zero non-Noetherian factorial ring of dimension three
HTML articles powered by AMS MathViewer

by John David PDF
Trans. Amer. Math. Soc. 180 (1973), 315-325 Request permission


This paper shows the previously unknown existence of a finite dimensional non-Noetherian factorial ring in characteristic zero. The example, called “$J$", contains a field of characteristic zero and is contained in a pure transcendental extension of degree three of that field. $J$ is seen to be an ascending union of polynomial rings and degree functions are introduced on each of the polynomial rings. These are the basic facts that enable it to be seen that two extensions of $J$ are Krull. One of these extensions is a simple one and the other is a localization of $J$ at a prime ideal $P$. In the case of the latter extension, it is necessary to show that the intersection of the powers of $P$ is zero. As $J$ is the intersection of these two extensions, a theorem of Nagata is all that is needed to show then that $J$ is factorial. It is easily proved that $J$ is non-Noetherian once it is known to be factorial.
  • P. Samuel, Lectures on unique factorization domains, Tata Institute of Fundamental Research Lectures on Mathematics, No. 30, Tata Institute of Fundamental Research, Bombay, 1964. Notes by M. Pavman Murthy. MR 0214579
  • Ibid.
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 13F15
  • Retrieve articles in all journals with MSC: 13F15
Additional Information
  • © Copyright 1973 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 180 (1973), 315-325
  • MSC: Primary 13F15
  • DOI:
  • MathSciNet review: 0325604